IDEAS home Printed from https://ideas.repec.org/a/spr/queues/v109y2025i1d10.1007_s11134-025-09937-2.html
   My bibliography  Save this article

Extreme values for the waiting time in large fork-join queues

Author

Listed:
  • Dennis Schol

    (Eindhoven University of Technology)

  • Maria Vlasiou

    (University Twente Faculty EEMCS: Universiteit Twente Faculteit Elektrotechniek Wiskunde en Informatica)

  • Bert Zwart

    (Eindhoven University of Technology
    Centrum Wiskunde en Informatica)

Abstract

We prove that the scaled maximum steady-state waiting time and the scaled maximum steady-state queue length among N GI/GI/1-queues in the N-server fork-join queue converge to a normally distributed random variable as $$N\rightarrow \infty $$ N → ∞ . The maximum steady-state waiting time in this queueing system scales around $$\frac{1}{\gamma }\log N$$ 1 γ log N , where $$\gamma $$ γ is determined by the cumulant generating function $$\Lambda $$ Λ of the service times distribution and solves the Cramér–Lundberg equation with stochastic service times and deterministic interarrival times. This value $$\frac{1}{\gamma }\log N$$ 1 γ log N is reached at a certain hitting time. The number of arrivals until that hitting time satisfies the central limit theorem, with standard deviation $$\frac{\sigma _A}{\sqrt{\Lambda '(\gamma )\gamma }}$$ σ A Λ ′ ( γ ) γ . By using the distributional form of Little’s law, we can extend this result to the maximum queue length. Finally, we extend these results to a fork-join queue with different classes of servers.

Suggested Citation

  • Dennis Schol & Maria Vlasiou & Bert Zwart, 2025. "Extreme values for the waiting time in large fork-join queues," Queueing Systems: Theory and Applications, Springer, vol. 109(1), pages 1-26, March.
  • Handle: RePEc:spr:queues:v:109:y:2025:i:1:d:10.1007_s11134-025-09937-2
    DOI: 10.1007/s11134-025-09937-2
    as

    Download full text from publisher

    File URL: http://link.springer.com/10.1007/s11134-025-09937-2
    File Function: Abstract
    Download Restriction: Access to the full text of the articles in this series is restricted.

    File URL: https://libkey.io/10.1007/s11134-025-09937-2?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    As the access to this document is restricted, you may want to search for a different version of it.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:queues:v:109:y:2025:i:1:d:10.1007_s11134-025-09937-2. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Sonal Shukla or Springer Nature Abstracting and Indexing (email available below). General contact details of provider: http://www.springer.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.